Last Sunday, we had the joy of holding a "do over" party to celebrate Ezra's 5th birthday. We had a small grown ups only party with a visit from Mad Science, as requested by the birthday boy. Ezra was bursting with excitement waiting for his party to begin, making all of us smile at his happiness. He had a blast with the experiments and projects, and especially the insane model rocket launches from our backyard (still waiting for a visit from the cops!). Ezra was lucky to have an amazing moon cake made with love once again by Cake & Co. in Teaneck, NJ through Icing Smiles. Ezra was surrounded by love as we all sang Happy Birthday, all of us wishing that this will be the year Ezra is finally granted good health (except for the birthday boy who was probably wishing to launch more rockets!).
For a few precious hours, we got to forget our worries. Everything came crashing back to reality on Monday when Ezra's platelets dropped again. He is responding to the high dose IVIG, but the steroids do not seem to be helping the platelets. This is ok, as long as he continues to respond to the IVIG. The hope is that he will be able to go longer between doses of IVIG. For the past six weeks, he has been able to last only one week between doses. Tomorrow is the one week mark again, so we will see if his platelets hold and he is able to go longer.
Ezra's hemoglobin has been good, so we have been able to do another small decrease in the steroid dose. The goal is to get him as low as possible on the steroids and let the immunosuppressant take over. This process is going to take months and is only possible if his counts remain stable. Now that we are out of emergency mode, we are focused on the reality of the damage that the high dose steroids are doing to his body. The list of side effects is long and frightening, especially the increased risk of infection and particularly invasive fungal infections. For the side effects that are possible to mitigate - bone deterioration and muscle weakness - we are determined to do what we can to counteract the steroids with increased PT time and making sure Ezra gets plenty of exercise. For the other side effects, all we can do is hope that he can get to a lower dose of steroids as fast as possible.
On to another week of challenges, unknowns, and rocket launches.